Missouri, 2009

Damaging Winds in Missouri, May 26, 2009

May 26, 2009 · NWS SGF · 2 events in 1 county or zone

A thunderstorm that bowed out over central and northern Christian County produced damaging winds in excess of 60 mph knocking over two large trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A thunderstorm that bowed out over central and northern Christian County produced damaging winds in excess of 60 mph knocking over two large trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 26, 11:31 AM CST, 1 hour 49 minutes earlier.

Area forecast discussion, May 26, 11:31 AM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1231 PM CDT TUE MAY 26 2009

...UPDATE TO AVIATION...

.DISCUSSION...

FORECAST CHALLENGES CONTINUE TO DEAL WITH PRECIP CHANCES THROUGH
THE FIRST PART OF THE WORK WEEK INTO THURSDAY.

CURRENTLY...UPPER LOW CONTINUES OVER THE CENTRAL PORTIONS OF THE
CWA WITH WATER VAPOR IMAGERY AND RADAR SHOWING THE LOW CURRENTLY
OVER POLK COUNTY. CONTINUITY ON SATELLITE AND RADAR DOES SHOW THAT
IT IS MOVING SLOWLY NORTHWARD THROUGH THE EARLY MORNING HOURS. NOT
MUCH SHOWING UP ON THE RA DR AT PRESENT AND MAY NEED TO TRIM POPS
DOWN SOME MORE IF THIS TREND CONTINUES. FURTHER WEST...WATER VAPOR
IMAGERY SHOWING A CONVECTIVE COMPLEX OVER WESTERN OKLAHOMA THAT
BEARS WATCHING. CURRENTLY NOT SHOWING MUCH EASTWARD MOVEMENT AND
IN FACT LOOKS TO BE TRACKING TOWARDS THE SOUTH SOUTHEAST. COLD
FRONT ON SURFACE ANALYSIS CURRENTLY OVER EXTREME WESTERN
MINNESOTA...THROUGH CENTRAL NEBRASKA...TO NORTHWEST KANSAS.

FOR TODAY...AGAIN...DEPENDING ON RADAR TRENDS...MAY START US OFF
DRY THIS MORNING AS THE UPPER LOW CONTINUES TO TRACK SLOWLY
NORTHWARD. NORTHERLY FLOW SHOULD KEEP US IN STRATUS FOR A GOOD
PORTION OF THE DAY AND HAVE SHAVED A FEW DEGREES OFF OF GUIDANCE
FOR HIGHS TODAY. BY THIS AFTERNOON...UPPER LOW FORECAST TO BE NEAR
THE IOWA/CENTRAL ILLINOIS/NORTHEAST MISSOURI AREA. COLD FRONT
LOOKS TO MAKE ITS WAY INTO OUR WESTERN COUNTIES AROUND MID
EVENING. WRF SHOWING SOME INSTABILITY THIS EVENING WITH CAPES OF
500 TO 800 J/KG...SO WENT AHEAD AND KEPT THUNDERSTORMS IN THE
FORECAST AS THE FRONT MOVES INTO THE CWA.

BY WEDNESDAY...SURFACE LOW FORECAST TO BE OVER NORTHERN ILLINOIS
BY THE GFS WITH TRAILING COLD FRONT LAYING ACROSS EAST CENTRAL
MISSOURI. BY WEDNESDAY AFTERNOON...FRONT LOOKS TO MOVE INTO THE
BOOT HEEL AREA AND HAVE LOWERED POPS TO SLT CHANCE FOR THE EVENING
HOURS IN THE WRAP AROUND MOISTURE.

LOW LEVEL CYCLONIC NORTHWEST FLOW CONTINUES INTO THURSDAY UNTIL
THE UPPER TROUGH MOVES THROUGH SOUTHERN MISSOURI THURSDAY
AFTERNOON. GFS CONTINUES TO SHOW SOME LOW LEVEL MOISTURE IN THIS
CYCLONIC FLOW...SO TEMPERATURES SHOULD REMAIN BELOW AVERAGE FOR
HIGHS. HAVE LOW 70S FOR WEDNESDAY AND THURSDAY AS THIS SEEMS
REASONABLE WITH CLOUD COVERAGE AND 850MB TEMPERATURES THAT ARE
FORECAST ON THE MODELS.

SURFACE HIGH MOVES INTO THE AREA THURSDAY NIGHT INTO FRIDAY WHICH
SHOULD KEEP THINGS DRY FOR US THROUGH AT LEAST THE FIRST PART OF
THE WEEKEND. GFS SHOWING ANOTHER COLD FRONT APPROACHING SLOWLY
FROM THE NORTHWEST MONDAY MORNING FOR OUR NEXT CHANCE FOR RAINFALL
MONDAY AFTERNOON INTO TUESDAY NEXT WEEK. ECMWF SLOWER ON THE
PROGRESSION OF THIS FRONT BY ROUGHLY 24 HOURS. WILL CONTINUE TO
MONITOR LATER MODEL RUNS TO NAIL DOWN TIMING AS THE EVENT GETS CLOSER.

CLAYCOMB

&&

.AVIATION...

FOR THE 18Z KSGF AND KJLN TAFS...SCATTERED SHOWERS AND
THUNDERSTORMS ARE DEVELOP ACROSS NORTHERN ARKANSAS AND SOUTHERN
MISSOURI. THE BULK OF THIS ACTIVITY SHOULD REMAIN SOUTH AND EAST
OF THE TAF SITES THIS AFTERNOON...HOWEVER AN ISOLATED THUNDERSTORM
MOVING OVER THE TAF SITES IS POSSIBLE. HAVE INCLUDED CB IN THE
CLOUD GROUPS FOR BOTH TAF SITES TO HANDLE THIS...AND HAVE INCLUDE
VCTS IN THE KSGF TAF DUE TO A THUNDERSTORM DEVELOPING TO THE
SOUTHWEST OF THE TAF SITES EARLY THIS AFTERNOON.

THUNDERSTORM WILL DEVELOP OVER WESTERN KANSAS THIS AFTERNOON AND
EVENING AND WILL PUSH EAST. THIS ACTIVITY MAY MOVE OVER THE TAF
SITES OVERNIGHT...HOWEVER THE BULK OF THIS ACTIVITY IS EXPECTED TO
REMAIN SOUTH OF THE AREA.

A LOW LEVEL STRATUS DECK AND FOG ARE EXPECTED TO DEVELOP EARLY
WEDNESDAY MORNING...MVFR CONDITIONS ARE EXPECTED AND IFR CONDITIONS
WILL BE POSSIBLE.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 26, 11:48 AM CST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1248 PM CDT TUE MAY 26 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-271200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1248 PM CDT TUE MAY 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

 SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS THE OUTLOOK AREA
 THROUGH TONIGHT. THE STRONGEST STORMS WILL BE CAPABLE OF
 PRODUCING WIND GUSTS TO 50 MPH...PENNY SIZE HAIL...LOCALLY
 HEAVY RAINFALL...AND FREQUENT LIGHTNING STRIKES. THE MAIN
 THREAT FOR HAIL AND GUSTY WINDS WILL BE SOUTH OF A LAMAR TO
 BOLIVAR TO ROLLA LINE THIS AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  THUNDERSTORMS REMAIN POSSIBLE INTO THURSDAY WITH ISOLATED TO
  SCATTERED COVERAGE EXPECTED. SEVERE THUNDERSTORMS ARE NOT
  EXPECTED. THUNDERSTORMS WILL AGAIN BE POSSIBLE EARLY NEXT
  WEEK AS A COLD FRONT MOVES SOUTH INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

In the hours before

Local storm report, May 26, 9:17 AM CST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1017 AM CDT TUE MAY 26 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1014 AM     FLOOD            2 SSW ROCKY MOUNT       38.25N  92.73W
05/26/2009                   MORGAN             MO   LAW ENFORCEMENT

            SEVERAL LOW WATER CROSSINGS NEAR THE TOWN OF ROCKY
            MOUNT IN SOUTHERN MORGAN COUNTY REMAIN FLOODED.

&&

WISE
Special weather statement, May 26, 12:36 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
136 PM CDT TUE MAY 26 2009

MOZ103-261900-
STONE MO-
136 PM CDT TUE MAY 26 2009

...SIGNIFICANT WEATHER ALERT FOR NORTHERN STONE COUNTY UNTIL 200 PM
CDT...

AT 135 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF GALENA...OR 13 MILES
NORTHWEST OF KIMBERLING CITY...MOVING NORTHEAST AT 25 MPH.

THIS STORM WILL BE NEAR...
  GALENA BY 155 PM CDT.

THE TOWNS OF CAPE FAIR AND ELSEY ARE IN THE PATH OF THIS STORM.

WINDS OF 45 TO 50 MPH AND PEA SIZE HAIL ARE EXPECTED WITH THIS STORM.

WISE

The radar

The Springfield radar (KSGF), 29 km away, was scanning. The volume nearest the first event began at 19:21 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Christian

When
May 26, 1:20 PM CST
Where
Christian County, 1.66 mi E of Riverdale
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.000, -93.250

Severe thunderstorm wind gusts from a storm that acquired a bow echo configuration on radar knocked over a large tree across Tennessee Road near its intersection with Highway F.

Thunderstorm Wind, Christian

When
May 26, 1:22 PM CST
Where
Christian County, 0.88 mi SW of Ozark
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.010, -93.230

Severe thunderstorm wind gusts downed a tree along 20th Street in the Finley River Park in Ozark.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175808, 175809.